MAUDE Adverse Event Report: ABBOTT MEDICAL EPIC MAX VALVE (AORTIC); HEART-VALVE, NON-ALLOGRAFT TISSUE

ABBOTT MEDICAL EPIC MAX VALVE (AORTIC); HEART-VALVE, NON-ALLOGRAFT TISSUE
Model Number EMAX-25
Medical Device Problem Codes Patient-Device Incompatibility (2682); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Endocarditis (1834); Perforation (2001); Cardiac Tamponade (2226); Pericardial Effusion (3271); Heart Block (4444)
Date of Event 07/30/2025
Type of Reportable Event Serious Injury
Event or Problem Description
(b)(4) patient site id: (b)(6).It was reported that on 10 july 2025, a 25mm epic max aortic valve was chosen for implantation to treat aortic stenosis with a concomitant aortic root replacement procedure.Baseline rhythm was sinus.The valve was implanted supra annular with no reported issues.Direct oral anticoagulants were provided post procedure.Several days after the procedure, the patient began experiencing first degree atrioventricular block as well as complete right bundle branch block (rbbb).On (b)(6) 2025 an electrophysiological study was performed showing a fragment bundle of his potential.A permanent pacemaker was then implanted.In the physician's opinion, given the patient's severe aortic annulus calcification, extensive decalcification to facilitate the annular suturing of the prosthetic conduit may have damaged the conduction tissue.
 
Additional Manufacturer Narrative
The device remains implanted in patient.The device will not be returned for evaluation.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
Crd_1032 patient site id: (b)(6).It was reported that on (b)(6) 2025, a 25mm epic max aortic valve was chosen for implantation to treat aortic stenosis with a concomitant aortic root replacement procedure (bentall procedure).Baseline rhythm was sinus.The valve was implanted supra annular with no reported issues.Direct oral anticoagulants were provided post procedure.Several days after the procedure, the patient began experiencing first degree atrioventricular block as well as complete right bundle branch block (rbbb).On (b)(6) 2025, an electrophysiological study was performed showing a fragment bundle of his potential.A permanent pacemaker was then implanted.In the physician's opinion, given the patient's severe aortic annulus calcification, extensive decalcification to facilitate the annular suturing of the prosthetic conduit may have damaged the conduction tissue.The patient was discharged o (b)(6).On an unknown date, patient became feverish.Blood cultures were positive for coagulase negative staphylococcus so patient was hospitalized.Echocardiogram was performed which revealed early endocarditis.Endocarditis thought to be due to urinary tract infection.After confirmation of prosthetic valve endocarditis, iv antibiotic treatment (teicoplanin) was initiated, switching to daptomycin once staphylococcus epidermidis was identified in blood cultures.On the 7th day of antibiotic treatment (september 10), a root-commando surgery was performed (mitral valve replacement with a 27 mm epic plus biological prosthesis plus reconstruction of the mitral-aortic continuity and replacement of the aortic root with a 26 mm aortic homograft).A ventricular septal defect (which occurred as a complication of endocarditis) and a patent foramen ovale (not closed in the initial procedure) were also closed.Given the lengthy surgical times (extracorporeal time 388 minutes, cross-clamp time 317 minutes), the patient had to be discharged on ecmo due to severe right ventricular dysfunction.A repeat intervention was performed 24 hours later for cardiac tamponade.When cardiac tamponade surgery was performed, a clot was simply identified on the anterior surface of the pulmonary artery, compressing it and active bleeding points were identified.The patient remains in the intensive care unit, progressing very slowly.The patient has renal dysfunction, requiring periodic hemodialysis.The patient has chronic polyneuropathy, resulting in very limited mobility.A few days ago, a blood culture isolated azole-resistant candida para psilosis, and the patient is currently being treated with caspofungin and further follow-up blood cultures are pending.
 
Additional Manufacturer Narrative
An event of first-degree atrioventricular block, complete right bundle branch block, endocarditis, perforation, cardiac tamponade and renal dysfunction was reported.Field indicated that endocarditis was thought to be due to urinary tract infection.A returned device assessment could not be performed as the device remains implanted and was not returned for analysis.A review of tee images appeared to show thickening in the aortic graft with pockets that may be a result of underlying infection.Based on information received, the cause of reported patient effects could not be conclusively determined.It is possible that severe calcification may have contributed to heart block.The procedural difficulties may have contributed to the cardiac tamponade.However, the exact cause of the reported patient effects could not be determined.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all specifications.The unexpected medical intervention was result of medication administered (iv antibiotic treatment) for endocarditis.The reported surgical interventions were result of a permanent pacemaker implant and mitral valve replacement.Based on the information received, there is no indication of a product quality issue with respect to labeling design or manufacturing of the device.Codes removed:.

Brand Name
EPIC MAX VALVE (AORTIC)
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL LTDA. REG#3001883144
1301rua profvieira demendonça
bairro engenho nogueira 31.31 0-26
BR   31.310-260
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key22876055
Report Number2135147-2025-04720
Device Sequence Number10290895
Product Code LWR
UDI-Device Identifier05415067045454
UDI-Public(01)05415067045454(17)281007
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P040021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/16/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberEMAX-25
Device Catalogue NumberEMAX-25
Device Lot NumberBR00049222
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/30/2025
Supplement Date Received by Manufacturer01/05/2026
Initial Report FDA Received Date08/22/2025
Supplement Report FDA Received Date01/16/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/08/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Life Threatening;
Patient Age71 YR
Patient SexMale
Patient Weight78 KG